To view original article click here
Published at 16:00, Wednesday, 04 June 2008
A MAN who died three days before his 21st birthday following a concoction of drugs including heroin and antidepressants had battled with mental illness since he was 16, an inquest heard.
Raymond Cardy, of Crummock Avenue, Woodhouse, was found at home by his mother on September 1 of last year.
In a statement read on her behalf she said Raymond had been a healthy child who enjoyed rugby but had become unwell when he was 16 or 17 following the death of her partner who Raymond regarded as his father.
His grandmother died a short time later and Raymond became depressed and began hearing voices.
He spent a short time being treated at Carlton clinic for his illness but had also begun to dabble with street drugs.
Three days before his death he had taken an overdose of antidepressants after being told he could not have a 21st birthday party in the house.
He had been treated in hospital but had refused to stay.
On the evening before his death Mrs Cardy told West Cumbria Coroner John Taylor, that Raymond had been in a good mood as he was planning to go into town the next morning and buy a new phone for his birthday.
He had gone to see friends at about seven-thirty and had returned a short while later and went straight to his room.
Mrs Cardy said she went into his room at about nine o’clock and saw he was lying face down on the bed but could hear him snoring so left him to sleep.
The next morning when she went into his room just before eight, Raymond was still in the same position and as she tried to wake him she realised he was cold. A syringe and needle were nearby.
Mrs Cardy ran into the street screaming and a neighbour tried to resuscitate Raymond but he was later pronounced dead at the scene.
Mrs Cardy told the inquest she knew Raymond had taken heroin in the past but that he had been off for some time possibly up to ten weeks.
Mr Taylor said the toxicology report showed that there was a relatively large amount of heroin found in Mr Cardy’s body as well as several antidepressants and benzodiazepine.
He explained that the body builds up a tolerance to heroin that then decreases when the user abstains for any length of time which can prove fatal if a user goes back to injecting similar quantities after a period of abstinence.
He also said the combination of the drugs may have proved fatal.
Mrs Cardy said she did not believe that her son had intended to take his own life.
Mr Taylor recorded a verdict of accidental death.